Alert archive / Illinois / Flash Flood Warnings in 2019

Flash Flood Warning 49, NWS Quad Cities, IA

September 11, 2019Stephenson County, Illinois

NWS Quad Cities, IA issued this flash flood warning at Sep 11, 2019, 10:56 PM CDT for Stephenson County, Illinois. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2019, 10:56 PM CDT (03:56 UTC)
Expired
Sep 12, 2019, 4:04 AM CDT
In force
5 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

County Stephenson County, IL

The radar

The Milwaukee radar (KMKX), 105 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2019-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2078 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2019-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2078 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1188 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

572 
WGUS53 KDVN 120356
FFWDVN
ILC177-121000-
/O.NEW.KDVN.FF.W.0049.190912T0356Z-190912T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA/IL
1056 PM CDT Wed Sep 11 2019

The National Weather Service in the Quad Cities has issued a

* Flash Flood Warning for...
  Stephenson County in northwestern Illinois...

* Until 500 AM CDT Thursday.

* At 1054 PM CDT, Doppler radar indicated thunderstorms will heavy 
  rain spreading into the warned area. Up to one inch of rain has 
  already fallen. Expect flooding along small streams and rural 
  roads overnight.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area, over locations that have received heavy rainfall 
recently.

This includes the following streams and drainages...Waddams Creek...
Rock Run...Coon Creek...Richland Creek...Brown Creek...Preston 
Creek...Cedar Creek...Morrison Spring Branch...Honey 
Creek...Winneshiek Creek...South Fork Apple River...Yellow 
Creek...Pink Creek...Spafford Creek...East Branch Richland Creek... 
Indian Creek...Muddy Creek and Spring Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4250 8940 4230 8940 4234 8992 4251 8993

$$

RP Kinney
2 follow-up statements
237 
WGUS73 KDVN 120607
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
107 AM CDT Thu Sep 12 2019

ILC177-121000-
/O.CON.KDVN.FF.W.0049.000000T0000Z-190912T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Stephenson IL-
107 AM CDT Thu Sep 12 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 AM CDT FOR
STEPHENSON COUNTY...

At 100 AM CDT, local law enforcement reported flash flooding in 
Lena. Doppler radar indicates over two inches of rain have already 
fallen. Flash flooding is already occurring. 

Additional rainfall up to 1 inch will be possible in the warned area 
through 3 am as thunderstorms continue to repeatedly move over the 
region. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4250 8940 4230 8940 4234 8992 4251 8993

$$

Sheets
022 
WGUS73 KDVN 120904
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
404 AM CDT Thu Sep 12 2019

ILC177-120913-
/O.CAN.KDVN.FF.W.0049.000000T0000Z-190912T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Stephenson IL-
404 AM CDT Thu Sep 12 2019

...THE FLASH FLOOD WARNING FOR STEPHENSON COUNTY IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4250 8940 4230 8940 4234 8992 4251 8993

$$

Sheets

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 6:09 PM CDT, 4 hours 47 minutes earlier.

Area forecast discussion, Sep 11, 6:09 PM CDT, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
609 PM CDT Wed Sep 11 2019

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 225 PM CDT Wed Sep 11 2019

A complicated mesocale environment is in place over the Midwest,
while the synoptic set up shows the front separating summer's heat
and humidity from a cool Fall day is much more obvious. The main
question tonight will be where the storms take shape, on the
synoptic front, or on the mesoscale outflow boundaries. The
atmosphere does not appear to be strongly capped, as evident in the
small intense rain storms that just developed along the parallel
outflow boundary over eastern Iowa near the Quad Cities. These small
storms are producing a brief shot of torrential rain rates.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 225 PM CDT Wed Sep 11 2019

Short term mesoscale models are consistently firing storms along the
southern periphery of the outflow in northeast Iowa to southern
Wisconsin by 7 PM, While synoptic models have most of the storms
farther north and west along the synoptic boundaries. If storms can
fire and develop a strong cold pool in the next 4 hours just north
of out CWA, we will have a potential significant flash flood threat
into this evening. While that potential is of low confidence at this
time, it remains a chance for a exceptionally heavy rain event, as
the convergence into those storms could hold them stationary along
an west to east axis, possibly between Highway 20 and Highway 30.  I
contemplated a Flash Flood Watch, but the over all confidence in
placement is low enough, that this seems prudent to hold off until
we can see where the axis is going to be. Once if storms fail to
form over southern WI this afternoon, then we can lower this threat
on an update as well.

Another warm sector day is expected Thursday ahead of the strongly
forced cold front. Some storms could fire ahead of the front during
the day, and those could pose a supercellular threat including hail,
wind, and tornado, but again, this won't be well known on location
until after the storms fire or not tonight.  CAPE will be in excess
of 3K J/KG through tonight and Thursday, so energy is not in short
supply.  The front should fire with new storms west of the CWA in
central Iowa Thursday afternoon, and move east as a mature line.
That line seems to pose a threat for damaging winds primary, an
possibly squall line tornadoes if the lower level shear materializes
with southeast winds ahead of the line. We won't know that again,
until after the storm rounds tonight.

Heavy rain will certainly be possible within the line on Thursday
afternoon, but it will also be progressive. A watch may be warranted
for our north and northeast Thursday afternoon, mainly due to the
antecedent wet conditions there.

.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 225 PM CDT Wed Sep 11 2019

Outside of Friday temperatures will continue above normal.

Thursday night
Assessment...medium to high confidence

The cold front with strong forcing moves through the area. Said
forcing should result in a line of storms with scattered storms
ahead of the front. The line of storms will march across the area
with rain ending from west to east after midnight.

Given the large amount of moisture available heavy rain is expected.
How storms and rainfall develop/evolve in the previous 24 hours will
dictate whether or not any new flood watches will be needed.

The severe risk is acknowledged. However the severe risk also
depends upon how storms in the previous 24 hours affect the area.
The primary severe risks Thursday evening are wind and possibly
hail. However, any boundaries left over from previous convection
means there would be a risk of isolated tornadoes.

Friday through Saturday
Assessment...high confidence

Quiet and dry conditions will be seen as high pressure moves through
the Midwest. Return flow developing on Saturday will push
temperatures slightly above normal. Attention then turns to the
second half of the weekend.

Saturday night on...

Saturday night and Sunday
Assessment...medium confidence

The models bring an upper level disturbance through the area that
should be sufficiently strong to produce precipitation. However
moisture availability appears to be limited.

While there will be some moisture available it may or may not be
enough to generate isolated showers and storms. Right now the model
consensus has chance pops for the entire area Saturday night with
slight chance pops generally east of a Dubuque to Keokuk, IA line
Sunday morning.

Sunday night through Monday night
Assessment...medium to high confidence

The model consensus has dry but warm conditions for the area as high
pressure moves through the Midwest.

Tuesday through Wednesday
Assessment...low confidence

The global models bring weak disturbances through the area on
Tuesday and again Wednesday. Moisture appears to be lacking so there
are questions on rainfall potential.

Given the above normal temperatures it is conceivable that isolated
diurnal showers and storms could develop Tuesday afternoon. Here the
model consensus suggests this with very low slight chance pops for
the area.

If diurnal convection develops Tuesday afternoon then it would
dissipate with sunset leaving the area dry overnight. The model
consensus suggests this with dry conditions Tuesday night.

As for Wednesday the model consensus has more widespread slight
chance pops occurring with the diurnal heat cycle. Thus if moisture
is sufficient isolated showers and storms would occur with the
passage of the next upper level disturbance.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
ISSUED AT 605 PM CDT Wed Sep 11 2019

Periods of thunderstorms will continue at and near KDBQ through
late evening. Main threats to aviation will be isolated strong
wind gusts over 40 kts, some small hail, and periods of IFR
visibility in heavy rain. After storms push north overnight, IFR
conditions are a good bet there. Elsewhere, confidence is low in
any storms developing into KCID tonight, while KMLI and KBRL
expected to remain dry and VFR.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...08
AVIATION...RP Kinney
Hazardous weather outlook, Sep 11, 4:24 AM CDT, 18 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
424 AM CDT Wed Sep 11 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-120930-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
424 AM CDT Wed Sep 11 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms with heavy downpours and gusty winds will be
possible this morning over eastern Iowa.

Today will be very warm and humid with heat index readings as high
as the mid 90s in the afternoon across northeast Missouri,
southeast Iowa and west central Illinois.

Tonight, thunderstorms are expected to redevelop along a warm
front across east central Iowa and far northwest Illinois. These
storms will have the potential to produce heavy rainfall and
damaging winds. This may lead to flash flooding in areas soaked
from heavy rainfall over the past several days. The Storm
Prediction Center has a marginal risk for severe storms across
eastern Iowa and northwest Illinois north of Highway 30.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Thursday afternoon and evening: The Storm Prediction Center has a
slight risk for severe thunderstorms west of the Mississippi River,
and a marginal risk to the east. A strong cold front will sweep a
line of thunderstorms, some possibly severe, rapidly across the
outlook area. The main risk will be damaging winds but a brief spin-
up tornado or two is possible.

In addition: due to the intense rainfall rates that will accompany
these storms, there is the potential for flash flooding especially
along the Highway 20 corridor in Iowa and Illinois. This area has
received several inches of rain in the past week and is the most
vulnerable to flash flooding.

Heat index values in the mid 90s can be expected Thursday afternoon
mainly along and south of Interstate 80.

Friday: West winds will gust up to 35 mph especially north of
Interstate 80.

Saturday night into Sunday morning: Scattered thunderstorms are
expected to develop as a warm front returns to the area. However, it
is too soon to determine the potential for severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter and amateur radio activation is not anticipated for today
or tonight, but may be needed Thursday.

Haase/Sheets

In the hours before

Special weather statement, Sep 11, 6:54 PM CDT, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
654 PM CDT Wed Sep 11 2019

IAC055-061-097-105-120030-
Jackson-Dubuque-Jones-Delaware-
654 PM CDT Wed Sep 11 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL JACKSON...
SOUTHWESTERN DUBUQUE...NORTHEASTERN JONES AND SOUTHEASTERN DELAWARE
COUNTIES UNTIL 730 PM CDT...

At 653 PM CDT, a strong thunderstorm was located near Worthington, or
16 miles northeast of Anamosa, moving southeast at 35 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Monticello, Cascade, Hopkinton, Worthington, Bernard, Canton, Jones
County Fairgrounds, Fillmore, Garry Owen, Pictured Rocks Wildlife
Area, Fillmore Recreation Area, Camp Courageous, Temple Hill and
Monticello Municipal Airport.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

LAT...LON 4227 9129 4243 9118 4233 9077 4209 9090
TIME...MOT...LOC 2353Z 293DEG 30KT 4232 9114

RP Kinney
Special weather statement, Sep 11, 7:40 PM CDT, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
740 PM CDT Wed Sep 11 2019

ILC085-IAC061-097-120130-
Jo Daviess-Jackson-Dubuque-
740 PM CDT Wed Sep 11 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN JO DAVIESS...
NORTHWESTERN JACKSON AND SOUTHEASTERN DUBUQUE COUNTIES UNTIL 830 PM
CDT...

At 739 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Dubuque to near Zwingle. Movement
was east at 25 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Dubuque, Galena, Asbury, Bellevue, East Dubuque, La Motte, Menominee,
Council Hill, St. Donatus, Zwingle, Guilford, Rice, Otter Creek,
South Gary Owen, Dubuque Regional Airport, Aiken, Rockdale, Dubuque
County Fairgrounds, Center Grove and Bellevue State Park.

Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

LAT...LON 4218 9033 4222 9081 4250 9081 4251 9037
      4251 9029
TIME...MOT...LOC 0039Z 274DEG 24KT 4242 9072 4226 9072

RP Kinney
Special weather statement, Sep 11, 7:50 PM CDT, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
750 PM CDT Wed Sep 11 2019

ILC085-177-120130-
Jo Daviess-Stephenson-
750 PM CDT Wed Sep 11 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JO DAVIESS AND
WESTERN STEPHENSON COUNTIES UNTIL 830 PM CDT...

At 749 PM CDT, a strong thunderstorm was located over Schapville, or
11 miles east of Galena, moving east at 30 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Lena, Stockton, Warren, Pearl City, Elizabeth, Woodbine, Scales
Mound, Apple River, Winslow, Nora, Schapville, Guilford, Kent,
Waddams Grove, North Hanover, Elizabeth Fairgrounds, Canyon Camp,
Lake Le-Aqua-
na State Park, Willow and Apple River Canyon State Park.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

LAT...LON 4225 8982 4229 9032 4251 9030 4251 8979
TIME...MOT...LOC 0049Z 274DEG 24KT 4241 9021

RP Kinney
Special weather statement, Sep 11, 8:28 PM CDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
828 PM CDT Wed Sep 11 2019

ILC085-177-120215-
Jo Daviess-Stephenson-
828 PM CDT Wed Sep 11 2019

...A STRONG THUNDERSTORM WILL AFFECT EASTERN JO DAVIESS AND
STEPHENSON COUNTIES UNTIL 915 PM CDT...

At 826 PM CDT, a strong thunderstorm was located over Lena, or 11
miles northwest of Freeport, moving east at 40 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm. Intense rainfall rates will likely produce ponding water on
streets and roads.

Locations impacted include...
Freeport, Lena, Warren, Pearl City, Cedarville, Davis, Dakota, German
Valley, Winslow, Rock City, Ridott, Nora, Buena Vista, Loran, Rock
Grove, Oneco, Orangeville, Kent, Eleroy and Damascus.

Torrential rainfall is also occurring with this storm. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible, especially areas that received heavy rainfall recently. If
you encounter water over a roadway, do not drive through it.

LAT...LON 4250 8940 4220 8940 4219 8987 4220 8999
      4251 8999
TIME...MOT...LOC 0126Z 271DEG 34KT 4240 8980

RP Kinney
Special weather statement, Sep 11, 8:31 PM CDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
831 PM CDT Wed Sep 11 2019

ILC015-085-177-IAC097-120215-
Jo Daviess-Carroll-Stephenson-Jackson-
831 PM CDT Wed Sep 11 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JO DAVIESS...
CENTRAL CARROLL...SOUTHWESTERN STEPHENSON AND SOUTHEASTERN JACKSON
COUNTIES UNTIL 915 PM CDT...

At 831 PM CDT, a strong thunderstorm was located over Green Island,
or 17 miles south of Galena, moving east at 30 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mount Carroll, Savanna, Hanover, Sabula, Green Island, Argo Fay,
Mississippi Palisades State Park, Whitton, Wacker, Ideal, Center
Hill, Reeceville, South Sabula Lake Park and Camp Far Horizons.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

LAT...LON 4222 8987 4195 8997 4202 9015 4203 9016
      4203 9019 4212 9043 4226 9036
TIME...MOT...LOC 0131Z 286DEG 25KT 4219 9031

RP Kinney
Local storm report, Sep 11, 8:43 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
843 PM CDT WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     HEAVY RAIN       4 NNE STOCKTON          42.40N 89.99W
09/11/2019  M0.80 INCH       JO DAVIESS         IL   TRAINED SPOTTER

            RAINFALL IN 20 MINUTES.

0810 PM     TSTM WND GST     4 NNE STOCKTON          42.40N 89.99W
09/11/2019  M43 MPH          JO DAVIESS         IL   TRAINED SPOTTER

0814 PM     HEAVY RAIN       PEOSTA                  42.46N 90.85W
09/11/2019  M2.70 INCH       DUBUQUE            IA   PUBLIC

0755 PM     HEAVY RAIN       PEOSTA                  42.45N 90.85W
09/11/2019  M2.00 INCH       DUBUQUE            IA   PUBLIC

            STILL RAINING.

&&

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 7:50 PM CDTSpecial Weather StatementDVNJo Daviess40 min
Sep 11, 8:28 PM CDTSpecial Weather StatementDVNStephenson47 min
Sep 11, 8:31 PM CDTSpecial Weather StatementDVNCarroll44 min
Sep 11, 10:08 PM CDTFlash Flood WarningDVNJo Daviess6 hr
Sep 11, 11:44 PM CDTFlash Flood WarningDVNStephenson2 hr
Sep 12, 1:46 AM CDTFlash Flood WatchDVNJo Daviess, Stephenson23 hr
Sep 12, 10:02 AM CDTRiver Flood WarningDVNStephenson39 days
Sep 12, 12:43 PM CDTSpecial Weather StatementDVNCarroll32 min

Nearby

Flash Flood Warnings in Illinois, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.